Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Ther. 2000 Mar;7(2):99-114.

Therapeutic misadventure with paracetamol: fact or fiction?

Author information

  • 1Clinical Pharmacology, University of Edinburgh, Edinburgh, Scotland, United Kingdom.

Abstract

As a consequence of its consistent safety profile and the low incidence of side effects, paracetamol is one of the most widely used analgesics, both in adults and children. However, paracetamol has the potential for hepatotoxicity, usually as a result of deliberate self-poisoning or, to a much lesser extent, accidental overdose. A variety of factors is thought to influence hepatotoxicity, including dose, concomitant use of microsome-inducing agents and other drugs, underlying disease, malnutrition, fasting, acute and chronic alcohol intake, ethnicity, and age. Unfortunately, none of these factors has been properly studied in humans. From a physiological standpoint, acute paracetamol hepatotoxicity at therapeutic doses is extremely unlikely despite reports of so-called therapeutic misadventure. It is clear that, in many of these cases, grossly excessive doses of paracetamol have been taken. Analyzing the various reports is difficult as the data are often incomplete. In summary, although hepatic toxicity is recognized in patients taking a major paracetamol overdose, the incidence of adverse events with its proper use is very low, particularly when considering with the enormous volume of drug use. Therapeutic misadventure is extremely uncommon and the facts are often misrepresented.

PMID:
11319578
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk